Missouri, 2004Flood in Missouri, July 24 to 27, 2004
July 24 to 27, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 24, 7:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 24, 7:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT SAT JUL 24 2004
.DISCUSSION...
00Z UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATE SHORTWAVE
TROUGH AXIS CURRENTLY LOCATED OVER MID MS VALLEY...AND REGIONAL
RADAR IMAGERY SHOWS ASSOCIATED PRECIPITATION HAS SHIFTED OUT OF
FORECAST AREA. SUBSIDENCE BEHIND THIS FEATURE HAS ALLOWED LOW CLOUDS
TO DISSIPATE ACROSS NORTHEAST KS AND NORTHWEST MO. DESPITE ABUNDANT
RESIDUAL SURFACE MOISTURE FROM TODAYS RAINFALL...THINK SUFFICIENT
MID LEVEL CLOUD COVER SHOULD KEEP DENSE FOG FROM
DEVELOPING...HOWEVER MID SHIFT WILL NEED TO KEEP CLOSE EYE ON THIS.
OTHERWISE GOING TEMPS FOR TONIGHT LOOK REASONABLE...AND SHOULD
CHALLENGE RECORD LOW AT MCI (56) SUNDAY MORNING.
SECONDARY SHORTWAVE TROUGH CURRENTLY DIGGING INTO CENTRAL HIGH
PLAINS IS EXPECTED TO DEEPEN AS IT PROPAGATES ACROSS THE CENTRAL
PLAINS INTO THE LOWER MO VALLEY TONIGHT INTO THE DAY SUNDAY. 850MB
BAROCLINIC ZONE HAS BEEN PUSHED SOUTH OF AREA...AND IS CURRENTLY
LOCATED FROM SOUTHERN MO INTO CENTRAL OK. EXPECT ANY THETA-E
ADVECTION WITHIN 925-850MB LAYER TO REMAIN SOUTH OF FORECAST
AREA...ALTHOUGH CANT RULE OUT SHOWERS LATE TONIGHT ACROSS FAR
SOUTHEAST. HAVE UPDATED FORECAST TO REMOVE POPS ACROSS ALL BUT FAR
SOUTHEAST FOR THE OVERNIGHT HOURS.
SEAMAN
&&
.PREV DISCUSSION...
325 PM...
WILL NOT BE CONTINUING THE FLOOD WATCH THAT WAS ISSUED THIS MORNING.
RAIN CAME A BIT QUICKER AND HEAVIER THAN EARLIER THOUGHT...AND NOW
IS CLEARING A BIT FASTER...MORE IN LINE WITH GFS MODEL. SO THINK
THREAT OF HEAVY RAIN WILL BE ENDING BY 00Z.
MCV AND WEAK WAVE ASSOCIATED WITH IT WILL BE MOVING EAST OF AREA BY
00Z. ANOTHER SHORT WAVE WILL BE DROPPING INTO WESTERN NEBRASKA BY
12Z SUNDAY. THIS WAVE WILL BE MOVING ACROSS MISSOURI MONDAY NIGHT.
CURRENT WEAK WAVE PROBABLY WILL NOT HAVE ENOUGH SUBSIDENCE TO CLEAR
EXTENSIVE CLOUD COVER TONIGHT AND DURING DAY ON SUNDAY...SO
EXPECTING A FAIR AMOUNT OF CLOUDINESS TO REMAIN WITH SHORT WAVE
APPROACHING SUNDAY AFTERNOON. THIS WILL KEEP TEMPERATURES DOWN WELL
BELOW SEASONAL LEVELS.
EVEN WITH APPROACH OF UPPER WAVE SUNDAY AFTERNOON...MAIN THETA E
AXIS IS WELL SOUTH OF AREA. ONLY SOME WEAK LIFT SHOWING UP WITH THIS
WAVE IN THE EVENING...SO WITH LACK OF GOOD MOISTURE WILL LEAVE
FORECAST DRY.
EXTENDED FORECAST HAS SOME REAL QUESTION MARKS. GFS LONG RANGE
SHOWING CUT OFF WAVE MOVING ACROSS SOUTH CENTRAL CANADA MID TO LATE
WEEK WITH WEAKER SHORT WAVES ROTATING AROUND THIS LOW IN THE UPPER
MIDWEST. UKMET SHOWING THIS WAVE NOT AS CUT OFF WITH EUROPEAN MODEL
EVEN MORE PROGRESSIVE WITH IT. GFS HAS A WEAK FRONT TRYING TO
APPROACH AREA BY 12Z THURSDAY...WITH ONLY WEAK LIFT. 12Z GFS DOES
HAVE A CONVECTIVE FEEDBACK PROBLEM BY 12Z THURSDAY WITH A BIG BLOW
UP IN SOUTHWEST MISSOURI. WILL LEAVE SILENT SLIGHT POPS IN FOR
NOW...SINCE TIMING AND STRENGTH OF THESE SYSTEMS ARE SO IFFY.
PC
&&
.PREV DISCUSSION...
440 AM...
LOOKS LIKE WIDESPREAD RAIN WILL FINALLY MOVE OVER MUCH OF THE
FORECAST AREA TODAY. MODEST ISENTROPIC LIFT COMBINED WITH ENTRANCE
REGION OF UPPER LEVEL JET MAX HAS AIDED IN THE DEVELOPMENT OF
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS OVER NEARLY ALL OF
EASTERN KANSAS. ETA/NGM/GFS ARE IN AGREEMENT WITH AREA SHIFTING
EAST. BULLSEYE OF MODEL QPF MOVES FROM SOUTHERN KANSAS ACROSS
SOUTHERN MISSOURI TODAY. MODELS SEEM TO BE KEYING ON ISENTROPIC
LIFT...ALTHOUGH CURRENT PRECIP SEEMS TO INDICATE UPPER LEVEL
DIVERGENCE MAY BE THE BIGGER FACTOR. IN ANY CASE...EXPECT ONGOING
PRECIP TO CONTINUE TO SHIFT EAST THIS MORNING...AS LOW PRESSURE
SYSTEM MOVING ACROSS OKLAHOMA/KANSAS BORDER SHIFTS EAST. EXPECT
ISENTROPIC LIFT TO TAKE OVER AND BE THE MAIN FORCING MECHANISM FOR
MUCH OF THE DAY. THEREFORE HAVE HIGHEST QPF ACROSS CENTRAL MISSOURI.
TAIL END OF UPPER LEVEL TROUGH WILL BE SLOW TO MOVE EAST...WITH IT
PROGGED TO NOT BE EAST OF REGION UNTIL MONDAY. HOWEVER ISENTROPIC
DOWNGLIDE DEVELOPS BY SUNDAY. HAVE THEREFORE TAPERED PRECIP CHANCES
FROM NORTH TO SOUTH TONIGHT...WITH SUNDAY EXPECTED TO BE DRY.
HAVE NO RISE IN TEMPERATURES TODAY AS PERIODS OF RAIN SHOULD
CONTINUE THROUGH THE DAY. LOWERED HIGHS ON SUNDAY A COUPLE OF
DEGREES AS MODEL THICKNESS FIELDS CONTINUE TO LOWER. BOTH GFS/ETA
MODELS PROG THERMAL TROUGH TO NOT MOVE EAST OF REGION UNTIL MONDAY.
NRR
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE
WFO EAX
Hazardous weather outlook, Jul 24, 12:03 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT SAT JUL 24 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO RIVER FLOODING AND
FLOODING OF LOW WATER CROSSINGS...WILL CONTINUE TO FALL THIS
AFTERNOON AND EVENING OVER AREAS MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MACON MISSOURI LINE. SOME LOCATIONS MAY SEE AN ADDITIONAL
INCH OF RAINFALL. DUE TO HEAVIER RAIN THAT FELL EARLIER TODAY ALONG
WITH THE ADDITIONAL RAINFALL THIS AFTERNOON...A FLOOD WATCH IS IN
EFFECT FOR THIS AFTERNOON AND EVENING IN AREAS FROM PAOLA KANSAS TO
BOONVILLE MISSOURI...SOUTHWARD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
PC
In the hours before
Local storm report, Jul 24, 3:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SAT JUL 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD LA TOUR 38.63N 94.10W
07/24/2004 JOHNSON MO EMERGENCY MNGR
INTERSECTION OF 2 HIGHWAY AND ZZ HIGHWAY UNDER 8 INCHES
OF FLOWING WATER. CAR STALLED IN HIGH WATER.
ADDITIONALLY, RURAL ROADS PARALLEL TO BIG CREEK ARE UNDER
WATER.
&&
SEAMANFlood, Henry
- When
- July 24, 9:00 PM CST to July 27, 8:00 AM CST
- Where
- Henry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Big Creek at Blairstown crested at 24.89 feet, or 4.89 feet above flood stage. The South Grand River near Urich crested at 28.00 feet, or 4.00 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kansas, July 24, 2004$950,000 · 5 events
- Damaging Wind in Arizona, July 24, 2004$150,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 24, 2004$29,000 · 50 kt wind · 4 events
- Flash Flood in Texas, July 24, 2004$30,000 · 1 event
- Lightning Strikes in Florida, July 24 to 26, 20041 injured · $5,000 · 2 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Florida, July 24, 2004$3,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, July 24, 200452 kt wind · 2 events
- Hail and Damaging Wind in Arkansas, July 24, 200450 kt wind · 2 events
- Flash Flooding in Missouri, July 24, 20042 events
- Damaging Winds in Oklahoma, July 24, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414116.